Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 34, NWS Pocatello, ID

October 20, 202012 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Oct 20, 2020, 1:44 AM MDT for 12 counties in Idaho. It took effect at Oct 21, 2020, 10:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2020, 1:44 AM MDT (07:44 UTC)
In effect from
Oct 21, 2020, 10:00 AM MDT
Expired
Oct 21, 2020, 8:05 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 18 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 7.7 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2020-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2020-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS75 KPIH 200744
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
144 AM MDT Tue Oct 20 2020

IDZ051>055-202030-
/O.NEW.KPIH.WI.Y.0034.201021T1800Z-201022T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
144 AM MDT Tue Oct 20 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Snake River Plain and Lava beds of the Eastern Magic
  Valley.

* WHEN...From noon to 9 PM MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects and
  cause a few power outages. In addition, blowing dust is likely
  especially near recently cultivated soils. Motorists should
  expect difficult driving conditions at times with reduced
  visibility due to blowing dust, and gusty cross winds. Be
  prepared for possible road closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
4 follow-up statements
810 
WWUS75 KPIH 201953
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
153 PM MDT Tue Oct 20 2020

IDZ051>055-210900-
/O.CON.KPIH.WI.Y.0034.201021T1800Z-201022T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
153 PM MDT Tue Oct 20 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Snake River Plain and Lava beds of the Eastern Magic 
  Valley.

* WHEN...From noon to 9 PM MDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
268 
WWUS75 KPIH 210826
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
226 AM MDT Wed Oct 21 2020

IDZ051>055-212030-
/O.EXT.KPIH.WI.Y.0034.201021T1600Z-201022T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
226 AM MDT Wed Oct 21 2020

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Snake River Plain and Lava beds of the Eastern Magic 
  Valley.

* WHEN...From 10 AM this morning to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Widespread blowing dust is likely with reduced visibility
  causing potential road closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
931 
WWUS75 KPIH 211850
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1250 PM MDT Wed Oct 21 2020

IDZ051>055-220300-
/O.CON.KPIH.WI.Y.0034.000000T0000Z-201022T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
1250 PM MDT Wed Oct 21 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Snake River Plain and Lava beds of the Eastern Magic 
  Valley.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Localized blowing dust is likely with reduced visibility 
  causing potential road closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
873 
WWUS75 KPIH 220205
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
805 PM MDT Wed Oct 21 2020

IDZ051>055-220315-
/O.CAN.KPIH.WI.Y.0034.000000T0000Z-201022T0300Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, and Oakley
805 PM MDT Wed Oct 21 2020

...WIND ADVISORY IS CANCELLED...

Wind speeds have decreased significantly across the region.
Therefore the Wind Advisory has been cancelled. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Oct 19, 1:57 PM MDT, 11 hours 47 minutes earlier.

Area forecast discussion, Oct 19, 1:57 PM MDT, 11 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
157 PM MDT Mon Oct 19 2020

.SHORT TERM...Tonight through Thursday. Some mid and upper level
clouds are streaming across the region driven by a northwesterly
flow aloft. Breezy conditions at the surface will linger into the
early evening hours, particularly across the Snake Plain. MOS
guidance is putting us at the threshold of wind advisory along the
I-15 corridor between PIH and IDA, though we are opting to
continue the ongoing Lake Wind advisory. Winds still a bit breezy
tomorrow, though all guidance shows us below any wind advisory
criteria. A strong upper trough will dive in from the northwest on
Wednesday, causing the onset of strong winds once again. Ahead of
the trough, a cold front will push through as early as Wednesday
afternoon, though the GFS and Canadian models are holding off
until late Wednesday night for a frontal passage. Regardless of
the timing, there is a strong case for another wind advisory for
Wednesday across the Snake Plain with a strong potential for
blowing dust between Idaho Falls and Roberts. The trough and
associated cold front will generate some light mountain snow and
valley rain. Snow levels will drop to valley floors well after
precip has ended, giving us a taste of sub-freezing temperatures
across the Snake Plain Thursday morning. Hinsberger

.LONG TERM...Thursday through next Monday. A significant pattern
change is expected during this time with a return to winter weather.
On the broad scale, a pair of strong cold fronts will be sweeping
through the region to usher in these changes. The first front will
pass through eastern Idaho on Wednesday night, while the second one
expected to blast through on Saturday -- and this one has the
potential to bring more widespread impacts, particularly to
transportation. Showers associated with the Thursday frontal passage
will be confined to primarily the central Idaho mountains, Montana
border region, Island Park area, and eastern highlands/Wyoming
border region south to the Bear Lake range, with increasingly lighter
precip amounts as one heads southward. Snowfall amounts with the
Thursday cold front will be on the lighter side, generally 1-2" at
the most. A few slick spots will be possible with this activity.
Temperatures behind the front will drop to around 10 degrees below
average for late October, but this is simply a preview of things to
come.

Dry, cold northwest flow will be initially in place across the
region on Friday, before the above-mentioned low pressure and
associated cold frontal system blasts eastward in our direction. By
Friday evening, precipitation associated with this system may
already be arriving on our doorstep. Do note that at this time
stage, there are still significant timing differences among the
models, and the going forecast will represent a blend of available
forecasts, with a slight nod towards the faster idea. Regardless of
the model, they all agree snow showers will increase in coverage
across the central Idaho mountains as Friday night progresses, with
a gradual development of snow showers across the Montana border
region and eastern highlands/Wyoming border region by Saturday
morning. Regarding the Snake Plain, confidence in precipitation
type, timing and amounts is less certain. Either way, the pattern is
favorable for the development of a potential convergence band of
snowfall, and there are hints of this in the finer resolution GFS
and Canadian. This may initially begin as rain, but with falling
temperatures and antecedent dry air in place, any rain should be
short-lived before changing to snow. Cold, quasi-Arctic air will
blast in behind the front, and this has the potential to create icy,
slick conditions in any location. Several inches of accumulating
snow are possible at higher elevations, with totals in the Snake
Plain dependent upon the fate of the potential convergence zone.
Behind the front, high temperatures Sunday will struggle to reach
freezing, even farther south towards the Utah border, some 20-30
degrees below average for this time of year. Lows in the teens and
20s will be common Sunday morning in the Snake Plain and southern
highland valleys, with single digit lows towards Island Park and
Stanley, with a chance for sub-zero lows. Winter-like indeed!

AD

&&

.AVIATION...VFR conditions are expected across the region through
the period. Winds will continue to be an issue, with W/SW winds of
15-25kt with gusts around 35kt at PIH and IDA, slightly lighter at
BYI and DIJ. The southwest wind shift should once again come to
fruition at SUN between 20-21Z this afternoon. As the boundary layer
decouples somewhat this evening, wind shear may be present above the
inversion, especially between 1.5-2kft, where westerly winds will
be in the 30-40kt range through the night. With a more relaxed
pressure gradient in place tomorrow, we should see winds about 10kt
lighter than today.

AD

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 7 PM MDT this evening for IDZ054.

&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.